This is going to be a very personal post. I’ve been struggling pretty bad these past few months. It’s really been a combination of a lot of diabetes related stuff. And it’s just compounded by the fact that the cause of some of it is unknown, and you all who read my blog know that I am the type of person who just has to know what’s going on with my own body or I get really, really frustrated.
In September I decided to stop taking Gabapentin which is a medication I took for peripheral neuropathy symptoms. My endocrinologist had mentioned she thought it might be a partial cause of my weight gain and chronic fatigue. And it really wasn’t doing anything for my pain anyway.
I had to ween off the medication because it is very dangerous to just up and stop, so for a few weeks I took less and less until I no longer took it at all. Well, about three days after I had completely stopped the drug I experienced a three day stretch of very, very, I mean like frighteningly pale poop. This can be a symptom of liver trouble and I know Gabapentin is known for liver problems as a possible side effect…but why would it start after I ended the drug?
In any case after the third day my bowel movements returned to normal color and so I just made a note to mention it to my endo when I see her in December. I had experienced no other liver related symptoms.
OK, so, at that same time my blood sugar levels skyrocketed and refused to come down and stay down. For nearly two months I could not control them. I was constantly in the 200 to nearly 400’s all the time! I would take correction boluses and my BG would come down for a very short time and then skyrocket again for no fucking reason!!! Ughhhh!!!!
I tried changing insulin vials thinking maybe the one I was using was bad. No change. I tried stricting up my diet (I had been slacking, but not that much). No change. I didn’t know of any illness or infection I might have. I tried everything I could to figure out what was causing these highs, but there just wasn’t any reason. It made no sense.
Finally in November one day I woke up and checked my BG and it was very close to normal. All of a sudden things were good again.
I find myself wondering if going off the Gabapentin did something to my system and/or liver that messed me up temporarily. I really don’t know.
Going off the Gabapentin has helped noticeably with my energy. I hadn’t realized, until I stopped taking it, how much the Gabapentin had been sedating me. I still have trouble with fatigue, but I am much more energetic and awake now. As a result I am able to get more exercise, although not much more because I still have excruciating neropathy pain. But every little bit is better than nothing, right?
One thing going off Gabapentin hasn’t improved is my weight. I have not lost any since stopping the drug. This is one thing that has totally destroyed me these past few months. I have fallen into such a deep depression that I have now virtually given up on all my hard work to get healthy.
Everything I’ve been working so hard on has lead to so few improvements that it is hard to keep moving forward, so the issue with gaining so much weight this past year has caused me to make a full reversion back to my old ways…back to when I was thinner but killing myself.
I am so insulin resistant that it takes a ton of insulin to keep my BG normal. Insulin causes weight gain so the more you take, the fatter you get. So by being healthy and actually taking the amount of insulin I need to keep my mother fucking BG normal I am packing on the pounds, even though I’m not overeating or eating anything that would raise my BG profoundly. But my body is so messed up that I need over 100 units of insulin a day to stay even close to normal.
I’m so depressed. I avoid looking in the mirror because I don’t want to see how bad it’s gotten. I hate putting on real clothes (as opposed to my grubbies I wear everyday) because it reminds me of how fat I’ve gotten. I don’t sleep well because I’m so fat I can’t roll over easily. My belly is so huge I look 9 months pregnant! The past three weeks or so I’ve just shut down and “forgotten” about taking care of myself. Why try? If I’m “healthy” I’m huge, and if I’m thinner I’m killing myself.
Either way I’m not happy.
From here on out I really don’t have any plan other than to beg my endo to raise my metformin dose and hope it helps enough with the insulin resistance to let me lose weight and keep my BG’s down.